Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Phoenix, AZ

August 21, 2006Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 21, 2006, 6:37 PM MST for Maricopa County, Pinal County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2006, 6:37 PM MST (01:37 UTC)
Expired
Aug 21, 2006, 6:15 PM MST
In force
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 16 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 220138
FFWPSR
AZC013-021-220215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
637 PM MST MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF MESA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF APACHE JUNCTION

* UNTIL 715 PM MST

* AT 632 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. UP TO TWO 
  INCHES OF RAIN IN 45 MINUTES HAS BEEN MEASURED IN THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3337 11176 3338 11156 3350 11152 3351 11161
      3349 11173

$$

INIGUEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:45 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 21, 2:45 PM MST, 3 hours 52 minutes before
AZZ020>028-CAZ030>033-220600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON AUG 21 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
INCREASING HUMIDITY FROM THE EAST AND SOUTHEAST WILL RESULT IN AN
INCREASE IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE IN
SOUTH-CENTRAL ARIZONA...WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS INTO SOUTHEAST CALIFORNIA TUESDAY AND WEDNESDAY. THE
UPPER LEVEL WINDS SHOULD DECREASE SOMEWHAT BY LATE IN THE WEEK FOR
DECREASING HUMIDITY AND DECREASING CHANCES OF SHOWERS BY THE WEEKEND.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
LATEST UPPER AIR DATA FROM PHOENIX SOUNDING INDICATED A RATHER DEEP
EASTERLY FLOW. YUMA SOUNDING HAS ALSO INDICATED AN EASTERLY FLOW AS
WE ARE BEGINNING TO FEEL STRONGER EFFECTS FROM THE INVERTED TROUGH
ACROSS NORTHERN MEXICO AND THE GULF OF CALIFORNIA. IN FACT...PHOENIX
WINDS WERE IN THE 10-20KT RANGE BELOW A WEAKENING CAP NEAR 21K FT.
A SIGNIFICANT UPSWING IN EARLY AFTERNOON LIGHTNING HAS ALSO BEEN
OBSERVED FROM PIMA AND COCHISE COUNTY...COMPARED TO 24 HRS AGO.
THESE STORMS HAVE ERUPTED WITHIN A FAIRLY RICH ENVIRONMENT...AS SEEN
ON LATEST WATER VAPOR IMAGERY. ANOTHER SIGNIFICANT CHANGE...DEW
POINTS UP NEARLY EVERYWHERE WITH PHOENIX AND GOODYEAR UP 2 AND 5 DEG
RESPECTIVELY. TEMPERATURES ALSO WARMED UP LITTLE MORE THAN FORECAST.
WILL STILL CALL FOR CHANCE POPS ACROSS SOUTH-CENTRAL AZ TNT...AND
THERE MAY BE SOME BLOWING DUST IN ISOLATED SPOTS WHERE DOWNBURSTS
GENERATE STRONGER WINDS. WITH THE REINFORCING MOISTURE SURGE...WE
WILL SHOW SLIGHT CHANCES FARTHER WEST THAN PREVIOUS FORECASTS. YUMA
WILL EXPECT A 20PCT FOR TONIGHT...TUESDAY NIGHT...AND WED NIGHT.
STRONG GUSTY WINDS AND LOCALLY HVY RAINFALL STILL A CONCERN...PLEASE
READ PHXHWOPSR.

ALL THIS MOISTURE INCREASE SHOULD TAKE PLACE WELL NORTH OF ANY
TROPICAL DEPRESSION OR TROPICAL STORM(ILEANA) DEVELOPMENT THAT
OCCURS SOUTH OF THE SOUTHERN TIP OF BAJA CALIFORNIA. RH LIKELY TO
RAMP UP EACH MORNING...46 PCT TUES...48 PCT WED AND 50 PCT THURS.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
UPPER LEVEL RIDGE TO MIGRATE SLOWLY EASTWARD AGAIN BY THE WEEKEND.
THIS SHOULD KEEP LOW AND MID LEVEL MOISTURE IN PLACE...SPCLY ACROSS
THE EASTERN ZONES. A FEW IMPULSES COULD ROTATE TOWARD THE NORTHWEST
AND OUT OF OUR CWA BY SUNDAY OR MONDAY. ENSEMBLES TRENDING LOWER
POPS AND FEEL THIS IS THE RIGHT TREND FOR NOW. TEMPS TO MODERATE TO
AROUND 104-105 OR SO IN PHX FOR THE WEEKEND AND EARLY NEXT WEEK.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SIPPLE
Hazardous weather outlook, Aug 21, 6:16 AM MST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
616 AM MST MON AUG 21 2006

AZZ022-023-027-221330-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
616 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING DUST...STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING
AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TUESDAY WITH LESS OF A CHANCE DURING THE LATTER PART OF
THE WEEK AND THIS COMING WEEKEND. HAZARDS INCLUDE DENSE BLOWING DUST...
STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH
STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-028-221330-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
616 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING WINDS...
AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN
NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING WINDS...
AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN
NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-221330-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
616 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING
DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TUESDAY THROUGH FRIDAY. HAZARDS INCLUDE
DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN NORMALLY
DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-221330-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
616 AM PDT MON AUG 21 2006 /616 AM MST MON AUG 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. HAZARDS INCLUDE
DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN NORMALLY
DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

In the hours before

Local storm report, Aug 21, 6:18 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     MESA                    33.42N 111.74W
08/21/2006  E70.00 MPH       MARICOPA           AZ   TRAINED SPOTTER

            ESTIMATED WIND GUST OF 60 TO 70 MPH AT UNIVERSITY AND
            BROWN.

&&

INIGUEZ
Local storm report, Aug 21, 6:23 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
623 PM MST MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     MESA                    33.42N 111.74W
08/21/2006                   MARICOPA           AZ   TRAINED SPOTTER

            STREETS SIGNS BLOWN DOWN AT ELLIOT AND ELLSWORTH.

&&

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:33 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal42 min
Aug 21, 6:13 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal47 min
Aug 21, 7:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.